Econometrica: Jan 1978, Volume 46, Issue 1

Admissible Sets of Utility Functions in Expected Utility Maximization<181:ASOUFI>2.0.CO;2-N
p. 181-184

Tae Kun Seo, William R. Russell

A generalization of the St. Petersburg paradox has led Menger to observe that utility functions must be bounded to insure existence of expected utility when probability distributions are unrestricted. It is clear that the admissible set of utility functions can be expanded as restrictions are imposed on the distribution functions under consideration. This paper provides a schema for determining the admissible utility functions for each probability distribution set defined by a minimum order requirement on the moments of the distribution.

Log In To View Full Content